Iowa, 2020

Winter Storm in Iowa, April 16 to 17, 2020

April 16 to 17, 2020 · NWS DMX · 12 events in 12 counties and zones

A shortwave moving across the Rockies experienced lee-cyclogenesis into the central plains. As the low tracked south of the state isentropic lift across Missouri and into southern Iowa.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave moving across the Rockies experienced lee-cyclogenesis into the central plains. As the low tracked south of the state isentropic lift across Missouri and into southern Iowa. Frontogenetical forcing allowed for a band to set up across southern Iowa where several location reported ten to twelve inches of snow. Further north towards the I-80 corridor lesser amounts were recorded with some changeover to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 15, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 PM CDT Wed Apr 15 2020

...Updated 06z Aviation...

.UPDATE...
Issued at 913 PM CDT Wed Apr 15 2020

Strong frontogenetical forcing continues to be favored across the
Hwy. 34 corridor Thursday across southern Iowa. Lift through the
DGZ will be quite strong, and thus will continue to support an
environment capable of heavy snowfall. As a result, the Winter
Storm Watch has been upgraded to a Winter Storm Warning for the
southern two tiers of counties in Iowa, with a Winter Weather
Advisory in the row of counties north of it. The biggest challenge
was deciding whether or not an extra northward row of counties
needed to be added to the Winter Weather Advisory. 00z CAM
guidance this evening has continued to place a sharp cutoff in
snowfall totals, due to a dry slot that sets up between
Interstate 80 and Hwy. 30. This guidance does still depict a
weak area frontogenesis to move across the northern extent of the
snowfall. The one key change in guidance this evening has been a
delay in the snowfall across at the northern end of the gradient,
with most solutions not bringing heaviest precipitation until
after 18z. Thus, given this delay further north, have elected to
hold off on taking the Winter Weather Advisory further north, and
will reanalyze when the complete set of 00z guidance is available.
If a shift northward continues to trend, the overnight shift can
then assess the need to expand the Winter Weather Advisory. For
the counties in the Winter Storm Warning in southern Iowa, CAMs
depict an onset time for precipitation after 10z, as the
frontogenesis begins to ramp up along the Hwy. 34 corridor.

&&

.DISCUSSION.../Tonight through Wednesday/
Issued at 346 PM CDT Wed Apr 15 2020

The snow overnight Tuesday into this morning aside, we couldn't
escape a day without some flurries (or sprinkles) across parts of
central Iowa. HRRR and RAP soundings show the moisture depth a bit
greater than yesterday's model runs and within the dendritic growth
zone (DGZ) with some elevated instability. While not as robust as
Monday or Tuesday with large scale subsidence overhead, this has
allowed for flurries or sprinkles to pass over portions of our
northwest forecast area into our central and southeast counties this
afternoon. Unfortunately, this will not be the last snow mention in
this discussion.

While a broad trough remains carved out across the CONUS, an
embedded, potent shortwave coming into the Pacific Northwest this
afternoon will be the feature that will bring a mid-April snow
episode to southern Iowa tomorrow into tomorrow night. As this
shortwave digs into the central Rockies, surface low pressure will
develop over the southern Plains with a baroclinic zone setting up
over eastern Kansas into Missouri. This will promote an excellent
overrunning precipitation event with isentropic lift primarily
focused in the 290 to 295K layer into northern Missouri and southern
and central Iowa. Once again, have lowered temperatures back into
the middle 30s across southern Iowa from initial guidance, which had
highs in the low 40s. Soundings continue to point toward the
temperature trending to the wet bulb once precipitation begins.
Further support for lowering temperatures will be the snow rates.
The 3z/9z SREF and 0z/12z HREF 1"/hr snow rates have a high
probability over southern Iowa during the day Thursday. These rates
are supported by frontogenetical forcing that is maximized in the
low levels with cross sections showing moderate to strong omega
within the DGZ. These rates may be enhanced by weak convective
instability in the south per HRRR sounding at LWD. With these snow
rates, should be able to dynamically cool the column for all snow
over southern Iowa with the rates also supporting accumulation on
roadways despite the date being in mid-April. There could be some
changeover or rain mix on the northern side of the precipitation
shield over central Iowa along and north of I-80 where lighter
precipitation may not foster as much dynamic cooling.

Looking at a variety of QPF guidance from EC/EPS, GFS/GEFS, HREF,
and individual models, the mesoscale band of precipitation should
set up over southern Iowa or far northern Missouri. However, the
forecast is likely still a bit too broad with the QPF and not high
enough in a narrow, yet to be determined corridor to reflect the
higher end snow amounts. HREF probability matched mean and ensemble
max show a several county area over southern Iowa with 10 to 12" and
12 to 15", respectively. Those higher amounts may be a bit too broad
in spatial extent, but do indicate the upper end potential in this
mesoscale banding event. On the northern edge of the precipitation,
there will also be a tighter gradient with rain mixing in at times
and also fighting some lower level dry air. This will put a gradient
across the Des Moines metro and other I-80 counties with several
inches possible in the southern part and an inch or less in the
northern part of these counties.

Headline wise is a quandary. This is a solid advisory for southern
Iowa, but with the upper end potential and current forecast near 10"
along the Iowa Missouri border, certainly warrants a watch. While
this will leave little lead time when the watch is changed to an
advisory and/or warning with precipitation commencing in our
southwest area, it will allow for a further tightening of the
gradient and fine tuning of the location of the expected highest
snow totals.

As the snow ends early Friday, the pattern will take on a more
spring-like pattern with rising heights as high pressure passes
south of the region Friday into Saturday. While another cold front
will pass through on Sunday, it is primarily moisture-starved with
only perhaps a slight impact on temperatures on Sunday across the
north. Temperatures will be fairly close to typical for mid-April
for the weekend into early next week. The next chance for showers or
even some thunderstorms will arrive on Tuesday with the highest
chances over southern Iowa.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1133 PM CDT Wed Apr 15 2020

Quiet, VFR conditions at ALO, FOD, and MCW. Active weather
forecast Thursday at DSM and OTM. Heavy snow is forecast across
southern Iowa. Greatest impacts will be at OTM, with snow rates
dropping visibility to less than 2 miles and CIGs to around 800
feet. At DSM, there is still some uncertainty as the dry slot
sets up across central Iowa. For now, will leave MVFR visibility
with snow showers at DSN. If the band moves slightly further
north, the impacts may be greater.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Thursday to 7 AM CDT Friday for
IAZ081>086-092>097.

Winter Weather Advisory from 5 AM Thursday to 7 AM CDT Friday
for IAZ070>075.

&&

UPDATE...Krull
DISCUSSION...Ansorge
AVIATION...Krull
Hazardous weather outlook, Apr 15, 8:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
906 PM CDT Wed Apr 15 2020

IAZ081>086-092>097-170215-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
906 PM CDT Wed Apr 15 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, however, snowfall reports are always
appreciated.

IAZ070>075-170215-
Cass-Adair-Madison-Warren-Marion-Mahaska-
906 PM CDT Wed Apr 15 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed, however, snowfall reports are always
appreciated.

IAZ044>050-057>062-170215-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-
906 PM CDT Wed Apr 15 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow showers are possible across the area on Thursday, which
may result in a few slick spots and slightly reduced visibility.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ004>007-015>017-023>028-033>039-170215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
906 PM CDT Wed Apr 15 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
April 16, 12:00 AM CST to April 17, 12:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
April 16, 12:00 AM CST to April 17, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Union

When
April 16, 12:00 AM CST to April 17, 1:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
April 16, 12:00 AM CST to April 17, 1:00 AM CST
Where
Ringgold forecast zone
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
April 16, 12:00 AM CST to April 17, 3:00 AM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
April 16, 12:00 AM CST to April 17, 3:00 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
April 16, 1:00 AM CST to April 17, 3:00 AM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
April 16, 1:00 AM CST to April 17, 3:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
April 16, 1:00 AM CST to April 17, 4:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
April 16, 1:00 AM CST to April 17, 4:00 AM CST
Where
Appanoose forecast zone
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
April 16, 1:00 AM CST to April 17, 4:00 AM CST
Where
Wapello forecast zone
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
April 16, 1:00 AM CST to April 17, 4:00 AM CST
Where
Davis forecast zone
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882476, 882477, 882479, 882480, 882481, 882482, 882484, 882485, 882486, 882487, 882488, 882489.